Alert archive / Maine / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 64, NWS Caribou, ME

July 18, 2006Hancock County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 18, 2006, 4:30 PM EDT for Hancock County, Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2006, 4:30 PM EDT (20:30 UTC)
Expired
Jul 18, 2006, 5:15 PM EDT
In force
45 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Hancock County, ME

The radar

The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 11:44 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:09 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 18, 3:09 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
309 PM EDT TUE JUL 18 2006

.SYNOPSIS...A STRONG COLD FRONT WILL PUSH THE GULF OF MAINE
TONIGHT. SHOWERS AND THUNDERSTORMS WILL COME TO AND END IN THE
DRIER AIR BEHIND THE FRONT. HIGH PRESSURE WILL BUILD OVER THE
REGION WEDNESDAY INTO WEDNESDAY NIGHT AND THEN SLIDE EAST OF THE
AREA ON THURSDAY. LOW PRESSURE WILL APPROACH ON FRIDAY.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
NOT MUCH TIME FOR DISCUSSION SINCE SEVERE WEATHER IS ONGOING.
FRONT CAUSING THE SERVER WEATHER WILL MOVE OFF THE COAST BY EARLY
THIS EVENING BRING THE SEVERE WEATHER TO AN END. COOLER AND DRIER
CONDITIONS ALONG WITH HIGH PRESSURE WILL MOVE IN BEHIND THE FRONT
FOR WEDNESDAY AND THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
LOW PRESSURE ALONG A FRONT IS EXPECTED TO MOVE THRU THE FORECAST
AREA FRIDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
SATURDAY. LOW PRESSURE WILL PASS TO THE SOUTH OF NEW ENGLAND
SUNDAY ALONG A FRONTAL SYSTEM. THE FRONT IS EXPECTED TO REMAIN IN
THE GULF OF MAINE MONDAY AND TUESDAY. THE GRIDS FOR THIS PERIOD
HAVE BEEN INITIALIZED WITH HPC DATA. HPC TEMPERATURES ACROSS THE
COASTAL WATERS HAVE BEEN REPLACED WITH THE DGEX SINCE HPC NUMBERS
MUCH TOO HIGH GIVEN THE COLD SEA SURFACE TEMPERATURES. DEW POINTS
AND WIND OVER LAND HAVE BEEN LEFT AS GIVEN IN HPC DATA. SKY AND
POPS FROM HPC HAVE BEEN MANUALLY MODIFIED AND SMOOTHED. QPF
CREATED WITH GFS BUT MANUALLY MODIFIED TO BETTER FIT POP GRIDS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THRU THE NEXT 24 HOURS. WILL MENTION
VICINITY OF THUNDERSTORMS UNTIL 21Z.

&&

.MARINE...
SHORT TERM: HAVE CREATED WIND GRIDS WITH A 50/50 BLEND OF NAM12
AND GFS. WAVE GRIDS INITIALIZED WITH WNA WAVE WATCH III BUT
MANUALLY LOWERED 70 TO 80 PERCENT TO COMPENSATE FOR WAVE MODEL
BIAS.
LONG TERM: HAVE INITIALIZED THE WIND GRIDS WITH HPC DATA.
HPC WIND SPEEDS LOOKED HIGH FOR THE COASTAL WATERS FOR THIS PERIOD
GIVEN THE RELATIVELY COLD SEA SURFACE TEMPERATURES...SO HAVE
MANUALLY LOWERS SOME OF THE NUMBERS. LOW PRESSURE ALONG A FRONTAL
SYSTEM SHOULD PRODUCE A LONG SOUTHERLY FETCH FRIDAY TO THE SOUTH
AND EAST OF THE LOCAL WATERS. WINDS SATURDAY AND SUNDAY ARE
EXPECTED TO BE LIGHT WITH COMBINED SEAS DOMINATED BY SOUTHERLY
SWELL AS A RESULT OF FETCH FRIDAY. SEAS INITIALIZED WITH WNA WAVE
WATCH III...BUT HAVE MODIFIED HEIGHTS BASED ON SWELL FIELD DERIVED
FROM SPECTRAL POINT CAR01 SINCE WIND WAVE GROUP SHOULD BE
NEGLIGIBLE BASED ON WIND SPEEDS FORECASTED FOR THE LOCAL WATERS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...VJN
LONG TERM/MARINE...MIGNONE
AVIATION...WOLFE
Hazardous weather outlook, Jul 18, 4:25 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
425 AM EDT TUE JUL 18 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-190830-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
425 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THAT ALL OF NORTHERN AND
EASTERN MAINE AS WELL AS THE COASTAL WATERS FROM STONINGTON TO
EASTPORT HAVE BEEN PLACED IN A SLIGHT RISK FOR SEVERE WEATHER TODAY.

A STRONG COLD FRONT OVER QUEBEC PROVINCE WILL MOVE SOUTHEAST REACHING
NORTHERN MAINE LATE THIS MORNING OR EARLY THIS AFTERNOON AND THEN
MOVE OFF THE DOWNEAST MAINE COAST BY EARLY THIS EVENING. THUNDERSTORMS
ARE EXPECTED TO REDEVELOP IN ADVANCE AND ALONG THE COLD FRONT POSSIBLY
BECOMING SEVERE BY BEING ACCOMPANIED BY STRONG DAMAGING WINDS...LARGE
HAIL AND VERY HEAVY RAINFALL TODAY.

PEOPLE CAMPING THROUGHOUT THE ALLAGASH WATERWAY...WITHIN BAXTER STATE
PARK OR ALONG THE COAST AT ACADIA NATIONAL PARK AND BAR HARBOR SHOULD
MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST STATEMENTS AND
POSSIBLE WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE IN CARIBOU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY WIND DAMAGE...HAIL AND FLOODING
ASSOCIATED WITH THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE IN
CARIBOU. AMATEUR RADIO OPERATORS ARE ASKED TO ACTIVATE NETS ACROSS
NORTHERN AREAS THIS MORNING AND ACROSS DOWNEAST THIS AFTERNOON AND
RELAY ALL INFORMATION RECEIVED TO THE NATIONAL WEATHER SERVICE IN
CARIBOU.

FITZSIMMONS

In the hours before

Local storm report, Jul 18, 2:52 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
252 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             EDDINGTON               44.83N 68.69W
07/18/2006  E1.25 INCH       PENOBSCOT          ME   TRAINED SPOTTER

            HAIL SIZE BETWEEN QUARTER AND HALF DOLLAR.

&&

STUREY
Local storm report, Jul 18, 3:22 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
322 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             WESLEY                  44.95N 67.66W
07/18/2006  E1.00 INCH       WASHINGTON         ME   CO-OP OBSERVER

            QUARTER SIZE HAIL REPORTED

&&

STUREY
Local storm report, Jul 18, 3:37 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
337 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             GREAT POND              44.94N 68.28W
07/18/2006  E1.00 INCH       HANCOCK            ME   PUBLIC

            QUARTER SIZE HAIL REPORTED.

&&

STUREY
Special weather statement, Jul 18, 3:41 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
341 PM EDT TUE JUL 18 2006

MEZ017-030-182045-

WASHINGTON COUNTY...

341 PM EDT TUE JUL 18 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...

AT 336 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS OVER DEBLOIS. THE STORM WAS MOVING EAST AT 25 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 445 PM EDT INCLUDE...
    DEBLOIS...            CHERRYFIELD...        HARRINGTON...
    COLUMBIA...           COLUMBIA FALLS...     CENTERVILLE...
    JONESBORO...          JONESPORT...          MACHIAS...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4482 6810 4461 6810 4445 6720 4485 6718

NOUHAN
Local storm report, Jul 18, 3:54 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
354 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             DENNYSVILLE             44.90N 67.23W
07/18/2006  E2.75 INCH       WASHINGTON         ME   TRAINED SPOTTER

            BASEBALL SIZE HAIL REPORTED

&&

STUREY
Local storm report, Jul 18, 3:55 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
355 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     WESLEY                  44.95N 67.66W
07/18/2006                   WASHINGTON         ME   PUBLIC

            TREES DOWN ON STATE ROAD ON STATE ROAD 192.

&&

STUREY

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:07 AM EDTSpecial Weather StatementCAR53 min
Jul 18, 12:32 AM EDTSevere Thunderstorm WarningCARPiscataquis, Somerset43 min
Jul 18, 1:18 AM EDTSpecial Weather StatementCARAroostook57 min
Jul 18, 2:06 AM EDTSpecial Weather StatementCARAroostook54 min
Jul 18, 2:23 AM EDTSpecial Weather StatementCARPiscataquis67 min
Jul 18, 11:41 AM EDTSpecial Weather StatementCARPenobscot64 min
Jul 18, 1:05 PM EDTSpecial Weather StatementCARHancock55 min
Jul 18, 1:10 PM EDTSevere Thunderstorm WarningCARPenobscot20 min
Jul 18, 1:35 PM EDTSpecial Weather StatementCARHancock55 min
Jul 18, 1:51 PM EDTSevere Thunderstorm WarningCARHancock24 min
Jul 18, 2:00 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot30 min
Jul 18, 2:13 PM EDTSevere Thunderstorm WarningCARHancock, Washington47 min
Jul 18, 2:28 PM EDTSevere Thunderstorm WarningCARHancock29 min
Jul 18, 2:55 PM EDTSevere Thunderstorm WarningCARWashington35 min
Jul 18, 2:57 PM EDTSevere Thunderstorm WarningCARWashington33 min
Jul 18, 3:30 PM EDTSevere Thunderstorm WarningCARWashington45 min
Jul 18, 3:41 PM EDTSpecial Weather StatementCARWashington64 min
Jul 18, 3:46 PM EDTSevere Thunderstorm WarningCARHancock44 min
Jul 18, 3:47 PM EDTSpecial Marine WarningCAR58 min
Jul 18, 4:11 PM EDTSevere Thunderstorm WarningCARWashington34 min
Jul 18, 4:43 PM EDTSevere Thunderstorm WarningCARWashington47 min
Jul 18, 4:45 PM EDTSevere Thunderstorm WarningCARWashington45 min
Jul 18, 4:56 PM EDTSpecial Marine WarningCAR64 min
Jul 18, 5:50 PM EDTSpecial Weather StatementCARHancock55 min

Nearby

Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.